Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 7, NWS Wichita, KS

March 9, 201917 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 9, 2019, 3:13 PM CST for 17 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 3:13 PM CST (21:13 UTC)
Expired
Mar 9, 2019, 6:00 PM CST
In force
3 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS73 KICT 092113
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
313 PM CST Sat Mar 9 2019

KSZ032-033-047>053-067>069-082-083-091>093-100000-
/O.CAN.KICT.HW.W.0001.000000T0000Z-190310T0000Z/
/O.NEW.KICT.WI.Y.0007.190309T2113Z-190310T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, and Arkansas City
313 PM CST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 6 PM CST this evening. The
High Wind Warning has been cancelled.

* Winds...Northwest 30 to 40 mph with gusts up to 55 mph.

* Timing...This afternoon and early evening.

* Impacts...Very strong winds will impact travel, especially on 
  north- south roads such as Interstate 135. Also be sure to 
  secure any light weight outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ070>072-094>096-098>100-100000-
/O.CON.KICT.HW.W.0001.000000T0000Z-190310T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
313 PM CST Sat Mar 9 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* Winds...West 35 to 40 mph with gusts up to 60 mph.

* Timing...This afternoon and early evening.

* Impacts...Very strong winds will impact travel, especially on 
  north- south roads such as Interstate 135. Also be sure to 
  secure any light weight outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained winds of at least 40 mph, or gusts of
58 mph are expected.  Winds this strong can cause property
damage.

&&

$$

Lawson
1 follow-up statement
361 
WWUS73 KICT 092348
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
548 PM CST Sat Mar 9 2019

KSZ070>072-094>096-098>100-100100-
/O.EXP.KICT.HW.W.0001.000000T0000Z-190310T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
548 PM CST Sat Mar 9 2019

...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

High wind speeds have decreased across the area late this
afternoon and will continue to decline over the next few hours. 
Therefore, the high wind warning will be allowed to expire.

$$

KSZ032-033-047>053-067>069-082-083-091>093-100100-
/O.EXP.KICT.WI.Y.0007.000000T0000Z-190310T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, and Arkansas City
548 PM CST Sat Mar 9 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Wind speeds have decreased across the area late this afternoon and
will continue to decline over the next few hours. Therefore, the
wind advisory will be allowed to expire. 

$$

Vaughan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 9, 3:06 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 9, 3:06 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
306 PM CST Sat Mar 9 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CST Sat Mar 9 2019

Potent negative tilt shortwave is currently lifting across
northern MO with surface low stacked right below. Tight pressure
gradient, combined with decent mixing, has allow for very strong
northwest winds today. These higher speeds should quickly decrease
as sunset approaches.

Surface high will settle over the region late tonight through Sun
and will remain in place through Sun night. Meanwhile, our next
powerful shortwave digs off of the southern CA coast and tracks
over Baja Tue night into Wed morning. Moisture in the 850-700mb
layer will quickly lift north across the southern Plains Mon night
into Tue morning and will result in showers become widespread
across the forecast area. We will maintain moist southerly flow
during the day Tue as mid level theta-e advection also stays in
place. This should allow at least some scattered showers to affect
the area.

Shortwave will really accelerate Tue night as it lifts across the
Desert Southwest. This will allow upper diffluence and very
strong 850-600mb moisture transport to push east across OK/KS. We
are still looking at PW's Tue into Tue night around 250% of
normal! The Tue night through Wed morning time frame is when we
are still expecting the best chance for widespread showers and
storms. ECMWF and GFS have come into better agreement regarding
the timing of this system which does increase confidence. While
the longevity of the moderate to heavy rain doesn't look that
good, don't think it will take much to get flooding considering
how moist we have been this season. While a strong to marginally
severe storm can't be ruled out, still feel that flooding will
have the higher impact with this system.

.LONG TERM...(Thursday through Saturday)
Issued at 305 PM CST Sat Mar 9 2019

By 12z Thu the upper low will be situated over eastern
Nebraska/western IA with strong north/northwest winds
overspreading the area. Not out of the question to get some snow
showers over central KS Thu into Thu night as some trailing upper
energy moves through the Plains. Confidence is high in below
normal temps to end the work week, especially for Fri

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1121 AM CST Sat Mar 9 2019

Ceilings of BKN015-020 have been prevalent across the airspace
this morning. The associated cloud shield will gradually exit to
the east by evening.

The main problem is the wind speeds, at times exceeding 45 kts across
the region. Winds will become northeast across the state by
evening and diminish this evening to 10-15 kts.

&&

.FIRE WEATHER...
Issued at 305 PM CST Sat Mar 9 2019

Fire danger concerns will be on the low side for for the next
several days. First due to light winds Sun through Mon and then
rain chances really increasing for the Mon night through Wed time
frame. Strongest winds through this forecast will be for Wed as
another powerful upper wave lifts across the region. Northwest
winds Wed could be close to where they were today, with gusts over
50 possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    28  52  30  51 /   0   0   0  30
Hutchinson      27  49  28  49 /   0   0   0  30
Newton          27  50  28  49 /   0   0   0  20
ElDorado        28  51  30  51 /   0   0   0  20
Winfield-KWLD   30  53  32  53 /   0   0   0  30
Russell         24  45  23  46 /   0   0   0  20
Great Bend      24  46  25  46 /   0   0   0  30
Salina          25  48  25  49 /   0   0   0  20
McPherson       26  49  26  48 /   0   0   0  30
Coffeyville     32  54  33  56 /   0   0  10  10
Chanute         31  53  30  53 /   0   0   0  10
Iola            30  51  29  53 /   0   0   0  10
Parsons-KPPF    31  53  32  55 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST this evening for KSZ070>072-
094>096-098>100.

Wind Advisory until 6 PM CST this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KRC
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 9, 1:25 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
125 PM CST Sat Mar 9 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
125 PM CST Sat Mar 9 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Strong northwest winds sustained 40 to 45 mph with gusts to 60 mph
gusts will impact the region this afternoon and tonight. For
further details you should refer to the High Wind Warning that is
in effect from 11 AM until 6 PM CST.

Very High Grassland Fire Danger will affect most areas this
afternoon due to the combination of drier air and strong northwest
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to locally heavy rains will spread across Kansas Monday
night and continue until Wednesday evening. The heaviest rains
would occur in and near embedded thunderstorms and may cause
flooding. You should monitor forecasts as Flood Watches may be
required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Local storm report, Mar 9, 10:39 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1039 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     NON-TSTM WND GST 3 E HUTCHINSON          38.07N 97.87W
03/09/2019  M55 MPH          RENO               KS   ASOS

            ASOS STATION HUT, HUTCHINSON MUNICIPAL
            AIRPORT.

&&
Local storm report, Mar 9, 11:29 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1129 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     NON-TSTM WND GST 7 N ARKANSAS CITY       37.17N 97.04W
03/09/2019  M51 MPH          COWLEY             KS   ASOS

            ASOS STATION WLD, STROTHER FIELD AIRPORT.

&&
Local storm report, Mar 9, 11:30 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     NON-TSTM WND GST 5 WSW DOWNTOWN WICHITA  37.65N 97.43W
03/09/2019  M53 MPH          SEDGWICK           KS   ASOS

            ASOS STATION ICT, 5 WSW DOWNTOWN WICHITA.

&&
Local storm report, Mar 9, 11:33 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     NON-TSTM WND GST 3 E HUTCHINSON          38.07N 97.87W
03/09/2019  M58 MPH          RENO               KS   ASOS

            ASOS STATION HUT, HUTCHINSON MUNICIPAL
            AIRPORT.

&&
Local storm report, Mar 9, 1:30 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
130 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     NON-TSTM WND GST HUTCHINSON              38.07N 97.91W
03/09/2019  M60.00 MPH       RENO               KS   ASOS

            HUTCH ASOS STATION, HUTCHINSON MUNICIPAL AIRPORT

&&

KBUTLER
Local storm report, Mar 9, 1:39 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
139 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     NON-TSTM WND GST RUSSELL                 38.89N 98.85W
03/09/2019  M56.00 MPH       RUSSELL            KS   ASOS

            RUSSELL MUNICIPAL AIRPORT, RSL ASOS

1202 PM     NON-TSTM WND GST WICHITA EISENHOWER NATI 37.66N 97.44W
03/09/2019  M59.00 MPH       SEDGWICK           KS   ASOS

            ASOS STATION ICT, 5 WSW DOWNTOWN WICHITA.

1215 PM     NON-TSTM WND GST COFFEYVILLE             37.04N 95.63W
03/09/2019  M58.00 MPH       MONTGOMERY         KS   ASOS

            ASOS STATION CFV, COFFEYVILLE MUNICIPAL
            AIRPORT.

&&

KBUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:22 PM CSTAreal Flood WarningICTEllsworth83 min
Mar 9, 2:19 AM CSTSpecial Weather StatementICTAllen, Neosho56 min
Mar 9, 1:01 PM CSTHigh Wind WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 hr

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.